Many patients develop some blurring of vision soon after starting insulin, which makes reading difficult. This is due to a change of lens refraction, and it corrects itself within two to three weeks. Patients should be advised that this may occur, both to avoid extreme anxiety which they may experience, and to stop the needless purchase of new glasses. Transient oedema of the feet is not uncommon during the first few weeks of insulin treatment.
Fatty lumps at injection sites are common, and occasionally so large as to be unsightly. Their cause is not known but they sometimes develop if injections are repeatedly given over a very limited area of skin. For this reason it is best to vary the site from day to day. They are rarely troublesome, but once present they tend to persist; the occasional very large fatty tumour may even require surgical removal. Furthermore if insulin is repeatedly injected into a fatty lump, the rate of absorption may be delayed and this may have some adverse effect on blood glucose control. Fat atrophy at injection sites is now very rare.
Red itchy marks at injection sites after starting insulin are also rare, and if they do occur usually disappear spontaneously. If they are very troublesome, adding hydrocortisone to the insulin bottle so that each dose contains about 1 mg eliminates the problem. Insulin allergy causing urticaria still occurs from time to time though it is certainly a very infrequent event: investigation by skin testing and desensitisation may be needed. Abscesses at injection sites are also remarkably rare.
The illustration of Elizabeth Evans Hughes is from Bliss M. The discovery of insulin. Edinburgh: Paul Harris, 1983. The photographs of insulin pens and insulin pump are published with permission from Eli Lilly, Novo Nordisk, and Medtronic MiniMed Ltd.
Was this article helpful?